Hail, Potter
- When
- August 17, 9:05 PM CST
- Where
- Potter County, Gettysburg
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.017, -99.950
11 hail, 4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 2:17 PM CST, 6 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 317 PM CDT THU AUG 17 2006 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT MAIN ISSUES IN THE SHORT RANGE OCCUR EARLY ON. WEAK FRONTAL BOUNDARY HAS SLIPPED SOUTH INTO NORTHERN SOUTH DAKOTA BUT SEEMS TO BE LOSING SOME DEFINITION. MEANWHILE UPPER TROF OVER WESTERN CONUS WILL CONTINUE TO LIFT NORTHEAST TONIGHT AND SHOULD SPREAD SYNOPTIC SCALE LIFT ACROSS REGION. PER VARIOUS SEVERE PARAMETERS IT APPEARS THAT THUNDERSTORMS SHOULD GET GOING FIRST OVER WESTERN SOUTH DAKOTA...THEN POSSIBLY CONGEAL INTO AN MCS OR TWO AND TRACK INTO CENTRAL SECTIONS LATER THIS EVENING. MAIN THREATS SHOULD BE HAIL AND WIND...HOWEVER HEAVY RAIN MAY ALSO BE A THREAT LATER TONIGHT ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA. PRECIPITABLE WATER VALUES APPROACH 2 INCHES OVERNIGHT...ESPECIALLY NORTH OF FRONTAL BOUNDARY. LOW LEVEL JET ALSO EXPECTED TO FOCUS TOWARD CENTRAL PART OF STATE AND MAY WELL SUPPORT CONTINUED FIRING OF STORMS BACK WEST ALONG BOUNDARY DESPITE CORFIDI VECTORS INDICATING SOME FORWARD PROPOGATION. FOR NOW HAVE FORGONE ANY HYDRO HEADLINES BUT DID PUT MENTION OF HEAVY RAIN IN THE GRIDS. FOR FRIDAY INTO FRIDAY NIGHT MUCH PREFERRED THE NAM OVER THE GFS WITH MOVEMENT OF SURFACE FEATURES. GFS APPEARS TO HAVE TOO MUCH LATENT HEAT FEEDBACK IN THE MODEL WHICH SEEMS TO AFFECT THE FOWARD PROPOGATION OF MOST PERTINENT FEATURES. NAM AND UKMET SEEM LIKE MORE REASONABLE CHOICES TO FOLLOW. THIS MEANS THAT A FAIR AMOUNT OF RAIN IS STILL EXPECTED ACROSS THE FORECAST AREA ON FRIDAY INTO FRIDAY EVENING. THREAT FOR SEVERE APPEARS TO BE RATHER LOW ON FRIDAY GIVEN NOT SO STEEP PROGGED 700-500 MB LAPSE RATES DUE TO WIDESPREAD CLOUDS AND PRECIPITATION. LOOKING FURTHER OUT IT APPEARS THAT SATURDAY AND SUNDAY WILL BE BENIGN WITH A WARMING TREND. .LONG TERM...MONDAY THROUGH THURSDAY MODELS STILL SHOWING A FRONTAL BOUNDARY IN THE VICINITY OF EASTERN SOUTH DAKOTA ON MONDAY AFTERNOON SO HAVE LEFT SLIGHT CHANCE POPS FOR THE JAMES RIVER VALLEY AND POINTS EAST. ANOTHER AREA OF CONCERN IS WEDNESDAY. MODELS STILL SHOWING A SYSTEM IN THE AREA AND HAVE DECIDED TO ADD SLIGHT CHANCE POPS. MOISTURE DOES SEEM A LITTLE SCANT BUT ENOUGH LIFT AND INSTABILITY SHOULD BE PRESENT TO WARRANT A MENTION FOR POPS. GFS LOOKS WAY OVERDONE WITH SFC FEATURES...MORE SPECIFICALLY IN THE STRENGTH OF THE LOW FOR WEDNESDAY. ON A BROADER SCALE...MODELS AND TELECONNECTIONS SUPPORT A CHANGE TO MORE OF A RIDGE ACROSS THE WESTERN CONUS AND TROUGH OVER THE EAST WHICH PUTS ABR CWA IN WNW FLOW ALOFT. TEMPERATURES APPEAR ON TRACK AND NO MAJOR CHANGES WERE MADE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && TDK/TARVER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 548 AM CDT THU AUG 17 2006 SDZ003-015-033>035-045-048-181100- CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN- 548 AM CDT THU AUG 17 2006 /448 AM MDT THU AUG 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VERY HIGH TO EXTREME GRASSLAND FIRE DANGER WILL OCCUR THIS AFTERNOON ACROSS THE AREA. OTHERWISE...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OCCURRING WITH LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SDZ004>007-009>011-016>019-036-037-051-181100- CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-POTTER- FAULK-SPINK-CLARK-HYDE-HAND-BUFFALO- 548 AM CDT THU AUG 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OCCURRING WITH LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY EVENING AND ALSO MONDAY AFTERNOON EAST IN THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MNZ039-046-SDZ008-020>023-181100- TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL- 548 AM CDT THU AUG 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY EVENING AND ALSO ON MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. MOHR
The Aberdeen radar (KABR), 130 km away, was scanning. The volume nearest the first event began at 03:04 UTC.
11 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Heavy rains of 4 to 5 inches caused flash flooding in and around Gettysburg with many roads flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532651, 5532652, 5532653, 5532654, 5532655, 5532658, 5532656, 5532657, 5532659, 5532660, 5532661, 5532662, 5532663, 5532664, 5532665, 5532666.